PMRGCAuk
7,398 members12,153 posts

My GCA journey

An update to my GCA journey. I was diagnosed in June 2015, and began the tapering schedule. Things were going very smoothly and feeling a bit smug, planned a walking tour on the Camino de Santiago as a celebration of the end of prednisone. In June this summer was at 1 mg and anticipating being at zero by September for my trip. When, #%*#¥€, headaches returned and am back at 10 mg.. Was feeling a bit discouraged, but I have trained for the walk, and have traveled before to Italy and Cuba on these doses...so onward.....feeling positive!

As a side note or question, I now need deep cleaning on my teeth which involves Novocain. Yuck! The dentist told me the inflamed gums are the result of all the drugs I am on. Anyone have experience with this?

14 Replies
oldestnewest

Hi Ginnyma!

So sorry that you have had a set back when you were almost at the finishing line, it must be gutting!

I am glad you are still doing your walking tour of Camino de Santiago. It is something I have wanted to do for years and you have just reminded me. Who knows, perhaps you'll get a miracle.

I have not heard of the side effect involving your gums. Which drug is the culprit?

Reply

Prednisone, metoprolol, omeprazole, antihistamine, and age all contribute to dry mouth, which causes dental problems. I was devastated by the dentist's advice, because as he said, I take good care of teeth, flossing after each meal, using picks to stimulate gums, prescription toothpaste, and faithfully have teeth cleaned three times a year. Annoying news!

1 like
Reply

higher blood sugar/steroids the tramadol are a devil for causing dry mouth. I have used mouth sprays to moisten mouth especially at night and sip water as often as possible. Interdental brushes a life saver and I have an electric toothbrush with a gum massage setting. It also stops me using too much pressure which gums don't like.

I re-watched a film called The Way with Martin sheen two days ago about the pilgrims way. Very inspiring. Hope you get to go.

1 like
Reply

oh and superfloss is gentler on the gums.

Reply

I was on metoprolol and Prednisone and since I went Whole Foods Plant based no oil it takes between 17 & 23 minutes to clean my teeth only twice a year and they stopped moving. I was amazed at the difference.

Reply

No experience yet that I know of. But I might get some soon. Dentist appt. coming up on Monday.

Good for you that you are following through with your plans. Sorry for the set back.

At 12 mgs I was feeling very lucky. At 10.5, now and not so sure. lol. Allergies not helping, but I do think I've hit that place .....time will tell.

1 like
Reply

I had inflamed gums growing up between the teeth, which meant blood and gore on flossing. Thought I would lose my teeth (especially as I'd been on Alendronic Acid for too long). Dentist looked through my meds list and immediately picked out Amlodipine as the culprit. Told my GP, who changed me to Ramipril and - gradually, definitely better.

Reply

The Camino will restore you. I found it reinvigorating in many ways, despite being on 5mg prednisolone at the time.

2 likes
Reply

Thank you for that!

Reply

Do enjoy the Camino remember all you need to do is get up and go walking plenty of stopping places. Where are you starting from?

Reply

Thanks Ankara......starting from USA😄 And landing in Madrid, then on to Burgos to start the trip. Although I relapsed and am not off prednisone as I had hoped, I am looking forward to the challenge.

Reply

Well it is not a difficult walk plenty of chat on the way and you have all day to do each section..enjoy plenty of water and then wine in the evening I have some Irish friends walking in September from Sarria which is where we started. Do get to the mass. They read out all the names and ages of those completing..

1 like
Reply

Ah yes, inflamed gums. Another thing to blame on prednisone!

Reply

You too? I blame everything on that hated, but miracle drug...

2 likes
Reply

You may also like...